Deaths Reported After Balloon Obesity Treatments

Faith Castro
August 11, 2017

Five people who were using an obesity treatment that places balloons inside their stomachs have died since 2016, according to the US Food and Drug Administration. And in three of those reports, death occurred as soon as one to three days after the balloon was placed, the agency notes.

The FDA said four patients who died used the Orbera Intragastric Balloon System, made by Apollo Endo Surgery, and one used the ReShape Integrated Dual Balloon System, manufactured by ReShape Medical Inc. Then saline is used to fill the balloons.

The process involves placing one or two uninflated balloons using an endoscope that goes through a patient's mouth into the stomach. The object of the balloon is to reduce how much a person can eat by filling the stomach with the balloon, NBC News noted.

The FDA update comes six months after the agency issued a letter recommending that healthcare providers keep an eye out for two types of adverse events in patients who have been implanted with Apollo and ReShape's devices.

Apollo said it reported all five deaths of Orbera patients in the U.s., Mexico, Brazil and Great Britain to the FDA and has had no indication that any were related to the device or its insertion procedure. It has not received any product liability claims in connection with the five deaths.

More news: Injury to CC Sabathia Adds to Yankees' Concerns

"The FDA's letter reinforces the fact that complications and adverse events can occur within patients having obesity-related co-morbid conditions".

They said that from January 2006 to March 2017, 21 patients using the Orbera device died.

Apollo Endosurgery (NASDAQ:APEN) says its ORBERA device has proven to be safe over the years in clinical trials and since its approval by the FDA in August 2015.

In a statement emailed to CNN, ReShape Medical said, "There is no responsibility that we take more seriously than patient safety. Patients must be monitored closely during the entire term of treatment in order to detect the development of possible complications and each patient should be instructed to contact his or her physician immediately upon the onset of any unexpected symptoms", added CMO Dr. Christopher Gostout.

Other reports by LeisureTravelAid

Discuss This Article

FOLLOW OUR NEWSPAPER